Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Getting rashes when consuming vegetable products. Cause?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
Hello Doctor,


In continuation to enclosed mail from Dr XXXXXXX XXXXXXX ...Hello Your Report,
Welcome to Healthcare Magic and thank you for writing to us.

Your condition is consistent with chronic idiopathic urticaria (chronic, as duration more than 6 weeks). The first picture is consistent with either dermographism (stroking the skin results in redness and swelling) or delayed pressure urticaria (if you had pressed that area of the body on a hard surface).

80% of people with this condition do NOT have an underlying allergy and food allergy/sensitivities are almost never seen. Some people do complain of increased sensation of itch with brinjal, egg, shrimp but these are food high in histamine which is the culprit in causing these attacks.

So I would not worry too much about the pending allergy food panel unless you have had vomiting, rashes, lip swelling, tongue swelling within 5-30mins of consuming a food item that was the consistent feature (i.e., happens every time!)

The primary trigger for the body was the infective episode and this is a common feature in many patients. Other triggers: hot water (bath), sunlight (solar urticaria), thyroid abnormality, diabetes, etc. The last 2 conditions are associated with autoimmune urticaria meaning your own body considers your skin as foreign. There is however no blood test available to confidently diagnose this.

Blood results:
Full blood count was normal, with no eosinophilia (high eosinophil counts) which is a good sign.
Stool occult blood was positive - which means you were bleeding from high up (stomach) that could have been related to the gastroenteritis if you had at that time (November 2012)
Total IgE 155 IU/ml
TSH level appears normal to me but the laboratory has quoted 2 different reference ranges, and if truly low, would be explained by fT4 levels (free thyroxine).
Total cholesterol was raised (not much) but triglycerides more elevated.
Blood glucose - normal

You need the following tests:
1. C3 C4 levels - they should be normal, but if low would suggest a vasculitis.
2. TSH, fT4 and Thyroid antibodies - anti-TPO, anti-TG
3. Vit D 25(OH)D3 levels
4. Antinuclear antibody

I am not sure what Lerafil is, so check with your doctor what it is for?
You MUST stop the Nizonide after 3 days.
Allegra 180mg twice daily for 3 months
Monlevo once at night for 3 months
Hydroxyzine 25mg at night ONLY if required (very sedative)

I hope that was useful.
Best Wishes.

Replied by Dr. Sujoy XXXXXXX , 55 minutes ago


Please find my food panel report. Over all its negative but some food items its 0.01, 0.02 & 0.04 which my doc doesnt want to ignore.
My query is i dont get any rashes or hives by having this food but when i consume veg products i do get. that too some specific time in morning between 8.00am to 9.00am & evening after 7.00pm to 10.00pm. however the ratio has enclosed
Posted Mon, 22 Apr 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 3 hours later

Thank you for uploading the pictures that are consistent with dermographism (physical urticaria) and the food panel results that are NORMAL.

There is NO suggestion of any food allergy, and 0.01, 0.02, 0.04 are all irrelevant. Some vegetables such as spinach and papaya, have a lot of histamine in them, so you might feel a bit itchy. Check the following list and lower the consumption but do not stop any:
Do try and change the timings of the antihistamines (take them an hour before such as 7am, and 6pm) especially over the summer.

The thyroid antibody results would be important to get them at some stage.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor